Kidney infection...Increase Pred?: Hi everyone. I’m... - PMRGCAuk

PMRGCAuk

12,702 members23,067 posts

Kidney infection...Increase Pred?

Judy211
Judy211

Hi everyone. I’m down to 5mg Pred ( diagnosed GCA March 2017) and all going ok. I have just been diagnosed with a kidney infection...feeling complete rubbish as you’d expect! Just wondering whether I ought to increase my Pred dose slightly to help cope? Trouble is I have an ablation booked in two weeks time to treat my AFib so obviously I need to be completely over the kidney infection by then and I would rather not still be on an increased Pred level. Has anyone got experience of this? Thank you!

19 Replies
oldestnewest

Kidney infections are the pits, my late mother had many.

If you have been diagnosed with a kidney infection what medications were you given to take?

Judy211
Judy211 in reply to Primarose

I’m taking Nitrofurantoin 100mg. It’s not having too much effect yet but apparently I have mixed bacteria so they’ve given me a broad spectrum antibiotic. I’ll persevere for a day or so and hopefully things will improve!

Primarose
Primarose in reply to Judy211

You poor soul, that's a strong drug. Hope you manage on it. I do hope you improve quickly.

I would get medical advice on that one Judy211. I wish you so well for your op. I hope you feel amazing when it’s done.

Hi Jane. Medical advice is not to increase the Pred but as we are all too well aware, medics don’t always get it right! Fingers crossed the antibiotics kick in quickly and all will be well!

It’s your operation though. We are just not qualified to decide with that coming up. If truth be told we aren’t anyway, but some doctors etc etc etc. All the best. I had a kidney infection when I was 13, I couldn’t walk and it took them ages to diagnose it. I got very thin.

PMRpro
PMRproAmbassador in reply to Judy211

At low doses of pred medical advice often IS to increase the dose of pred - because it must compensate for poor adrenal function.

I really would contact the consultant about the ablation - they may be really unhappy if you aren't fully over it and they feel it is too much risk. Ifthey know now they can make use of the appointment for someone else - maybe swop you with someone the following week.

Judy211
Judy211 in reply to PMRpro

Thanks PMRpro, wise words. I am just going to wait until after the weekend before I raise a red flag with the consultant. I really don’t want to postpone the ablation but obviously if it’s the wisest course then I’m happy to do so.

Re Pred, I’m four days into the kidney infection so over the worst but I do feel rather weak and also slightly quivery inside ( if you know what I mean) first thing in the morning. Now that could be related to the infection or it could just be my cortisol levels are very low? Anyway, I definitely pick up after taking the Pred. I’m just wondering whether to zap the Pred up for even just a few days...say until after the weekend? I could perhaps double the dose?

I can’t get to see my usual GP and the one I’m dealing with has no clue about GCA so I have no confidence there. I think my biggest worry is that an infection like this could potentially cause my GCA to flare or even allow PMR to creep in.

Honestly, I’m a very fit 60 year old, I’m renovating an old house and I’ve not long met a really lovely guy.....everything was looking a lot rosier! I’m feeling a bit lost! What would you do?

Judy

PMRpro
PMRproAmbassador in reply to Judy211

I'd suspect the weak and wobblies could well be the poor adrenal function - and yes, I think I know exactly what you mean! There is no harm in putting the pred up for a few days - you can drop straight back to your usual dose after up to a week.

I don't think PMR will "creep in"as a result - it is just a variant of GCA in many ways and some people get it, some don't.

I do get your reluctance to see the GP who doesn't know about GCA - I had one of those and even after 5 years of trying to educate him he STILL didn't get it! Luckily I only have PMR - he was no use for that either!

Judy211
Judy211 in reply to PMRpro

Right...there’s a plan...I’ll double my Pred for the next few days. Unbelievably, the same useless GP put me on Nitrofurantoin which is used for UTIs but not effective for Kidney infections. I googled all this because I wasn’t recovering very quickly. I then rang the surgery and spoke to another doctor who confirmed my fears and has now prescribed another one. I’m beginning to feel like I’m my own doctor!

piglette
piglette in reply to Judy211

I think it has got to the stage where you have to check that they have got things right. The atmosphere at my surgery is totally ‘we have given in’. The number of mistakes made is ridiculous apart from our last remaining nurse who is brilliant all the rest have left, we now have four new locums though and three locum GPs.

Judy211
Judy211 in reply to piglette

It’s very scary. We may be pretty on the ball, but what about other people? And when you are really unwell you just want to be able to rely on the professional getting it right. As you say, we can’t!

PMRpro
PMRproAmbassador in reply to Judy211

They have this "thing" about nitrofurantoin ...

Judy211
Judy211 in reply to PMRpro

Yes, they do, but when you read up about how the drug works it makes sense why it would work for a UTI but not a kidney infection. If we can easily find that out, they should know it without thinking!

PMRpro
PMRproAmbassador in reply to Judy211

You WOULD think wouldn't you!

gifford7
gifford7 in reply to Judy211

re: doubling the pred [from 5 to 10mg]

Increased pred can cause increased afib.

"A daily dose of at least 7.5 mg of prednisone equivalents was associated with a six-fold increase in risk of new onset atrial fibrillation, Cornelis S. van der Hooft, M.D., and colleagues, of Erasmus University Medical Center reported in the May 9 issue of the Archives of Internal Medicine."

medpagetoday.com/cardiology...

PMRpro
PMRproAmbassador in reply to gifford7

In my case I have a.fib episodes at 7mg/day, fewer at 8mg and almost none at 9mg.

But the doubling of pred dose for infections is a different matter - it is all to do with adrenal function.

Judy211
Judy211 in reply to gifford7

Hi gifford7. It’s a tightrope walk. I’ve taken an increased dose for the last two days. Day one absolutely fine. Day two, yesterday, in and out of Afib. I think my infection is well under control now so I am just going to take my normal 5mg dose today and rest up slightly. Like PMRpro, my Afib has become appreciably worse as my Pred dose has reduced, but Afib tends to worsen over time anyway and perhaps that’s what is happening with me. Certainly, I did not have Afib before taking Prednisolone. Thanks for the link.

PMRpro
PMRproAmbassador in reply to Judy211

I did! The entire 5 years of PMR without pred I had occasional episodes but had no idea what they were and the GP was as much use as a chocolate teapot... The cardiologist thinks it was the a/i part of PMR that caused it.

You may also like...